Alert archive / Maine / Wind Advisories in 2023

Wind Advisory 7, NWS Caribou, ME

November 26, 2023Hancock County, Washington County, Maine

NWS Caribou, ME issued this wind advisory at Nov 26, 2023, 3:25 PM EST for Hancock County, Washington County, Maine. It took effect at Nov 27, 2023, 5:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 26, 2023, 3:25 PM EST (20:25 UTC)
In effect from
Nov 27, 2023, 5:00 AM EST
Expired
Nov 27, 2023, 12:41 AM EST
In force
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2023-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2023-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WWUS71 KCAR 262025
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
325 PM EST Sun Nov 26 2023

MEZ029-030-270430-
/O.UPG.KCAR.HW.A.0002.231127T1000Z-231127T1800Z/
/O.NEW.KCAR.WI.Y.0007.231127T1000Z-231127T1600Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, Orland,
Castine, Eastport, Perry, Machias, and Cherryfield
325 PM EST Sun Nov 26 2023

...WIND ADVISORY IN EFFECT FROM 5 AM TO 11 AM EST MONDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 5 AM to 11 AM EST Monday.

* IMPACTS...Strong winds may blow down limbs, trees, and 
  powerlines. Isolated to scattered power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
713 
WWUS71 KCAR 270320
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
1020 PM EST Sun Nov 26 2023

MEZ029-030-271130-
/O.CON.KCAR.WI.Y.0007.231127T1000Z-231127T1600Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, Orland,
Castine, Eastport, Perry, Machias, and Cherryfield
1020 PM EST Sun Nov 26 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 11 AM EST
MONDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 5 AM to 11 AM EST Monday.

* IMPACTS...Strong winds may blow down limbs, trees, and 
  powerlines. Isolated to scattered power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
161 
WWUS71 KCAR 270541
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
1241 AM EST Mon Nov 27 2023

MEZ029-030-271600-
/O.UPG.KCAR.WI.Y.0007.231127T1000Z-231127T1600Z/
/O.NEW.KCAR.HW.W.0003.231127T1000Z-231127T1600Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, Orland,
Castine, Eastport, Perry, Machias, and Cherryfield
1241 AM EST Mon Nov 27 2023

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 11 AM EST THIS
MORNING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 65 mph 
  expected.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 5 AM to 11 AM EST this morning.

* IMPACTS...Damaging winds will blow down trees and powerlines.
  Numerous to widespread power outages are likely. Travel will be
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MEZ015>017-271600-
/O.NEW.KCAR.WI.Y.0008.231127T1000Z-231127T1600Z/
Southern Penobscot-Interior Hancock-Central Washington-
Including the cities of Bangor, Brewer, Orono, Old Town, Amherst,
Aurora, Dedham, Eastbrook, Great Pond, Calais, Grand Lake Stream,
Wesley, and Princeton
1241 AM EST Mon Nov 27 2023

...WIND ADVISORY IN EFFECT FROM 5 AM TO 11 AM EST THIS MORNING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Southern Penobscot, Interior Hancock and Central 
  Washington Counties.

* WHEN...From 5 AM to 11 AM EST this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and isolated power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Sinko

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Nov 26, 12:12 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Nov 26, 12:12 PM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1212 PM EST Sun Nov 26 2023

.SYNOPSIS...
High pressure will shift south of Nova Scotia today. Low
pressure will track across the region on Monday and into the
Maritimes on Tuesday. An upper level disturbance will remain
over the area into late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
12:00 PM Update...No major changes. Stratocu field across
northern Maine has broken up slighlty, with high clouds
beginning to move in across Southern Maine.

Previous Discussion...
Expecting a nice day today with more cloud cover than Saturday
featured. 500mb ridge is over the area with surface high
pressure shifting south of Nova Scotia. Warm air advection on
southwesterly flow aloft will advect moisture into the forecast
area today. There will be more sunshine across southern zones
with more clouds across the north. Surface winds will be light
today but shifting more southerly at 5-10mph with some 15mph
speeds along the Downeast coast. 925mb temperatures will warm to
between -1 and -2C across the area resulting in highs across the
north in the mid 30s, upper 30s across the Central Highlands and
low 40s from Bangor region to the coast.

Tonight, our next weather maker will begin to push in from the
west as a potent 500mb trof arrives. Shortwave energy rounding
the base will support upper level divergence over Long Island.
This will support surface cyclogenesis to take place under the
strong upper level divergence as the shortwave goes negative.
Warm air advection will push moisture north into the CWA with
increasing PWATs. Winds will shift SE after midnight and begin
to increase with the strengthening pressure gradient into the
10-15mph range across the area. Cold air will be trapped at the
surface across the north and as precip begins to break out over
western zones expecting snow across the Moosehead Region and
points north-northeast. Elsewhere, boundary layer temperatures
will be warming fast with increasing 925-850mb temps so opted to
stick with rain here. As snow develops before daybreak cannot
rule out quick increase in snowfall rates with a tight thermal
gradient developing across the Longfellow Mtns into portions of
the Crown. A quick dusting to inch of snow on cold surfaces may
make some roads slippery before daybreak. The bulk of the storm
is handled below in the Short Term. Temperatures tonight will
fall back into the mid to upper 20s across the northern 1/2 of
the CWA, low to mid 30s in the Central Highlands and upper 30s
along the coast.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Dynamics Overview: An upper level jet streak will build to
around 155 kts by early on Monday, and the main axis of this jet
will be off the Mid-Atlantic coast. This puts the left exit
region of this jet streak off the coast of southern New England,
and consensus across global and regional deterministic guidance
suggests strong likelihood of this enhanced forcing which will
lead to the rapid deepening of a coastal low pressure system.
This surface low is expected to track up into the Gulf of Maine,
and eventually push across the state of Maine, exiting eastward
into New Brunswick.

Hazard Breakdown:
Winds: As the low deepens, the rapidly increasing pressure
gradient will lead to a low level jet across the Gulf of Maine
and northwards into the Central Highlands. These winds will mix
down with moderate to heavy precipitation rates, leading to
gusty winds. The greatest threat for high winds will be along
the immediate coast as southerly winds come off the Gulf of
Maine, and gusts up to at least 55 mph are possible. Though
gusts will decrease rapidly further inland, a few gusts 30 to 35
mph cannot be ruled out over the rest of the forecast area.

Snow: Though temperatures will have warmed through the night,
forecast profiles suggest temperatures through around 700mb will
hug the freezing mark at precip onset across the north. Even if
precip initially begins as rain, mid-level dry air around 850mb
as the storm begins will allow for evaporational cooling, and a
transition back to snow for most of the event across the north.
When precip rates weaken and warm air advection continues
through the event, a final transition to rain is likely towards
the end of the event. Snowfall totals are largely dependent on
exact low track, elevation, and the setup of a deformation band
just northwest of the low center. Higher snow accumulations of
at least 8 inches are possible (30 to 50% chance) in the
deformation band, currently expected to cross the North Woods
through Monday morning.

Rain: Areas Downeast are unlikely to see any accumulating
snowfall, but rain at the beginning of the event as the low
moves onshore may be moderate to heavy at times. Since the low
will be moving quickly across the area, the heaviest rainfall
will not last more than an hour or two, and dry conditions over
the past month will limit flooding potential on Monday.

There is also the chance for coastal flooding impacts, and more
about this can be read in the Coastal Flooding section below.

Precipitation will quickly decrease Monday night as the low
continues to exit the area, with only a few lingering snow
showers possible across the north. Temperatures will drop Monday
night, falling below freezing across the forecast area. Any
surfaces which remain wet after the precipitation of the day
could freeze, leading to the potential for slick roads early
Tuesday morning.

Tuesday will remain breezy and cool, with highs in the low to
mid 30s across much of the forecast area.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A generally unsettled pattern will remain through the rest of
the week as an upper level trough remains over the area, aiding
in cycling several shortwaves through northern New England. A
clipper system is expected through mid week, though recent model
guidance suggests this system will be largely moisture starved,
with any snow showers that do form resulting in little to no
additional snow accumulation. Temperatures will also be colder
than average through the middle of the week, with highs below
freezing across the north and in the mid to upper 30s closer to
the coast.

A more substantial system may move into the area early this
weekend, though there remains a lot of uncertainty with low
track for this next low. Recent runs of the GFS and ECMWF have
this low tracking well south of the area, such that
precipitation only reaches the Downeast area. The recent run of
the CMC maintains a low track with more widespread
precipitation, however.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: 15Z TAF update...Stratocu field has broken up
slightly across the north but is still causing some issues with
tempo MVFR cigs. HREF continues to indicate a high likelihood
that cigs will rise this evening as higher decks move in later
on...will continue that trend in the TAFs as current MVFR deck
also shifts northward. VFR elsewhere with high cigs. No other
changes...

Previous Discussion...Some SCT-BKN MVFR cigs across the
northern terms this AM will become VFR by mid morning. Elsewhere
generally mid to high VFR cigs expected. Winds SW 5-10kt this
AM becoming S-SW by PM and increasing 10-15kt. Tonight, expect
VFR to start becoming IFR after 06z. -RA likely at southern
terms,
-SN developing at northern terms. -SN may reduce vsby by
daybreak at northern terms. Winds shift SE after 00z tonight and
increase 10-15kt with gusts to 25kt possible by 12z. LLWS
possible by 12z.

SHORT TERM:
Mon - Mon night...IFR/LIFR with rain at Downeast terminals and
snow mixed with rain at times at northern terminals. SE winds 10
to 20 kts with gusts up to 35 kts possible at BHB and along the
coast. Gusts up to 20 to 25 kts elsewhere. Patchy fog possible.
LLWS likely. Conditions gradually improving late Mon night.

Tue...VFR, except possible MVFR cigs at northern sites with
lingering -SHSN. W winds 10-20kt with gusts up to 30kt.

Tues night - Weds night: VFR. W winds 10 to 15 kts.

Thurs: VFR near the coast, with MVFR at northern terminals in
-SHSN. SW winds 5 to 10 kts gusting to 20 kts in any showers.

&&

.MARINE...
NEAR TERM: Calm before storm today...Winds below SCA today with
SW gusts up to 20kt. Seas 1-3ft with a period of 5-6 seconds.
SCA conditions develop after midnight tonight as winds shift
S-SE. SE Gales likely before daybreak and the potential exists
for Storm conditions by daybreak. Storm Watch has been issued
from 5AM into Monday afternoon. Waves will increase to between
6-9ft after midnight with a period of 5-6 seconds. Rain will
develop after midnight reducing vsby at times, additionally
expecting spray to increase by daybreak with increasing seas and
winds. Water temperatures are in the upper 40s across the
coastal waters from shore out 25nm and east to the Hague Line.

SHORT TERM:
A Storm Watch is in place beginning Monday morning as southerly
gusts ramp up ahead of the approaching low. Gusts will be gale
strength at least, but the potential for storm force gusts
remains, especially over the coastal waters. Additionally, seas
will ramp up to 9 to 13 ft. The low will be quick to move,
allowing for gusts to diminish almost as quickly as they
developed, falling to below 30 kts Monday night. Seas will also
quickly drop, falling below 8 ft by late in the day on Tuesday.
That said, SCA conditions will likely linger through the middle
of the week, with another shot for gale strength gusts on
Wednesday ahead of another low pressure system.

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

.TIDES/COASTAL FLOODING...
A deepening low pressure system will move northwards into the
Gulf of Maine on Monday, eventually making landfall along the
Maine coast. Most likely forecast for landfall is just west of
the Penobscot Bay. With strong southerly winds associated with
this system and a high astronomical tide also occurring Monday
morning, there is moderate chance (around 65% chance) for
minor coastal flooding. Some roads may see up to 1 foot of
inundation, especially the more vulnerable areas including Roque
Bluffs, Schoodic Point, Seawall Road, Dear Isle Causeway,
Cutler, Machias, and Lubec.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 1 AM to 7 PM EST Monday for
     MEZ001-003-004-010.
     High Wind Watch from late tonight through Monday afternoon for
     MEZ029-030.
     Coastal Flood Watch from Monday morning through Monday
     afternoon for MEZ029-030.
MARINE...Storm Watch from late tonight through Monday afternoon for
     ANZ050>052.

&&

Near Term...LF/Sinko
Short Term...AStrauser/LF
Long Term...AStrauser
Aviation...LF/Sinko/AStrauser
Marine...LF/Sinko/AStrauser
Tides/Coastal Flooding...Sinko
Hazardous weather outlook, Nov 26, 4:08 AM EST, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
408 AM EST Sun Nov 26 2023

MEZ002-005-006-031-270915-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
Southern Piscataquis-
408 AM EST Sun Nov 26 2023

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Far Northern Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A period of snow may make travel slippery Monday morning.
Precipitation may mix with rain during the day on Monday. A switch
back to all snow showers follows Monday night as temperatures fall
below freezing. There remains a chance for refreeze of rain on
untreated surfaces Monday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-003-004-010-270915-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-
408 AM EST Sun Nov 26 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST MONDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine and North Woods Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-270915-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
408 AM EST Sun Nov 26 2023

...STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
AFTERNOON...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-032-270915-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Northern Washington-
408 AM EST Sun Nov 26 2023

This Hazardous Weather Outlook is for Far Eastern Maine, Interior
DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A period of rain is expected on Monday, with rainfall heavy at times.
The greatest chance for heavy rainfall will be through Monday
morning. Gusty winds are also anticipated for Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-270915-
Coastal Hancock-Coastal Washington-
408 AM EST Sun Nov 26 2023

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
AFTERNOON...
...COASTAL FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
AFTERNOON...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.
   Coastal Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 3:36 AM ESTCoastal Flood WatchCARHancock, Washington15 hr
Nov 26, 3:37 AM ESTWinter Weather AdvisoryCARAroostook, Piscataquis, Somerset36 hr
Nov 26, 3:38 AM ESTHigh Wind WatchCARHancock, Washington12 hr
Nov 26, 3:40 AM ESTStorm WatchCAR12 hr
Nov 26, 3:24 PM ESTGale WarningCAR9 hr
Nov 26, 3:24 PM ESTStorm WarningCAR20 hr
Nov 26, 6:32 PM ESTCoastal Flood AdvisoryCARHancock, Washington18 hr

Nearby

Wind Advisories in Maine, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.